Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Lake Charles, LA

May 12, 2015Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 12, 2015, 6:25 PM CDT for Jefferson County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2015, 6:25 PM CDT (23:25 UTC)
Expired
May 12, 2015, 8:30 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

What was reported inside it

TimeReportWhereRemark
May 12, 6:48 PM CDTFLASH FLOOD1 Nne Beaumont, TXMEDIA SENT PHOTO OF STREET FLOODING AT INTERSECTION OF DELAWARE ST AND FRENCH RD IN BEAUMONT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WGUS54 KLCH 122325
FFWLCH
TXC245-130130-
/O.NEW.KLCH.FF.W.0015.150512T2325Z-150513T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
625 PM CDT TUE MAY 12 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 830 PM CDT
    
* AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM   
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...RESULTING IN AROUND  
  1 FOOT OF WATER OVER ROAD NEAR LUCAS DRIVE AND EAST TEXAS FREEWAY  
  287. TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN...WITH AN   
  ADDITIONAL ONE TO TWO INCHES POSSIBLE OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3019 9421 3019 9417 3017 9416 3016 9412
      3013 9411 3012 9407 3009 9409 3008 9408
      3008 9405 3006 9405 3006 9403 3004 9404
      3004 9421

$$

13
2 follow-up statements
411 
WGUS74 KLCH 130038
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
738 PM CDT TUE MAY 12 2015

TXC245-130130-
/O.CON.KLCH.FF.W.0015.000000T0000Z-150513T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TX-
738 PM CDT TUE MAY 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTH CENTRAL JEFFERSON COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ARAS OF MODERATE TO HEAVY RAINFALL APPROACHING THE WARNED AREA. 
MINOR STREET FLOODING HAS ALREADY BEEN REPORTED WITH UP TO THREE 
INCHES OF RAIN HAVING ALREADY FALLEN. THIS ADDITIONAL RAINFALL MAY 
PROLONG OR EXACERBATE EXISTING FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3019 9421 3019 9417 3017 9416 3016 9412
      3013 9411 3012 9407 3009 9409 3008 9408
      3008 9405 3006 9405 3006 9403 3004 9404
      3004 9421

$$

13
580 
WGUS74 KLCH 130127
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
827 PM CDT TUE MAY 12 2015

TXC245-130136-
/O.EXP.KLCH.FF.W.0015.000000T0000Z-150513T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TX-
827 PM CDT TUE MAY 12 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 830 PM CDT...

AREAS OF LIGHT TO MODERATE RAIN MAY CONTINUE TO MOVE OVER THE WARNED 
AREA FOR THE NEXT HOUR OR TWO...BUT THE THREAT OF HEAVY RAIN CAPABLE 
OF PRODUCING FLOODING HAS ENDED.

LAT...LON 3019 9421 3019 9417 3017 9416 3016 9412
      3013 9411 3012 9407 3009 9409 3008 9408
      3008 9405 3006 9405 3006 9403 3004 9404
      3004 9421

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:59 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 12, 3:59 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
359 PM CDT TUE MAY 12 2015

.SYNOPSIS...
AREA RADAR MOSAIC SHOWING SCT CONVECTION BEGINNING TO FIRE ALONG
THE TX COAST EAST ACRS SW LA INTO SE LA. A WEAK FRONTAL BOUNDARY
WAS HELPING TO FOCUS THIS ACTIVITY AIDED BY MODEST DESTABILIZATION
AND WARMING AS SUNLIGHT FILTERS THROUGH THE THIN MID AND HIGH
CLOUDS. EXPECT THIS SCT ACTIVITY TO CONTINUE DEVELOPING THROUGH
THE LATTER PART OF THE AFTN. ALOFT...THE AREA REMAINS UNDER A
MOIST SWLY FLOW ALOFT BETWEEN A TROF OVER THE W COAST AND A WEAK
RIDGE OVER THE SERN STATES.

&&

.DISCUSSION...
THROUGH LATE AFTN INTO EARLY EVENING...THERE IS THE POSSIBILITY
THAT A FEW STORMS COULD BRIEFLY PULSE TO MINIMAL SVR
STRENGTH...WITH DAMAGING WIND GUSTS AND MARGINAL HAIL POSSIBLE.
STORM COVERAGE AND INTENSITY WILL DIMINISH DURING THE EVENING WITH
THE LOSS OF DAYTIME HEATING.

THE COLD FRONT WILL GRADUALLY MOVE SOUTH OVER THE COASTAL WATERS
THIS EVENING...AND STALL OVERNIGHT WITH JUST A FEW SHOWERS LINGERING
OVER THE AREA. DESPITE THE FRONT MOVING SOUTH OF THE AREA
TONIGHT...LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH
RELATIVELY WARM AND HUMID CONDITIONS CONTINUING. OVERNIGHT LOWS
WILL BE IN THE UPPER 60S TO NEAR 70 WITH HIGHS WEDNESDAY INTO THE
LOWER 80S.

SHOWER AND THUNDERSTORM CHANCES WILL AGAIN INCREASE WITH DAYTIME
HEATING WEDNESDAY...WITH THE BEST CHANCES OVER THE NWRN ZONES
CLOSER TO SHORTWAVE ENERGY PASSING OVER TX. THE WEAK FRONT WILL
BEGIN TO LIFT BACK TO THE NORTH...WITH WARM SOUTHERLIES RETURNING
DURING THE AFTN.

LITTLE DAY TO DAY CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE
PERIOD. A PERSISTENT TROF WILL RESIDE OVER THE WRN CONUS THROUGH
EARLY NEXT WEEK...KEEPING A SWLY FLOW ALOFT OVER THE AREA. A
SERIES OF SHORTWAVES WILL TRAVEL ACRS THE SRN PLAIN TOWARD THE
GREAT LAKES...INTERACTING WITH THE MOIST AND UNSTABLE AIRMASS
OVER THE REGION. CARRIED AT LEAST A MINIMUM OF CHC POPS FROM
THURSDAY INTO THE WEEKEND WITH INITIATION AND COVERAGE DRIVEN BY
OUTFLOW BOUNDARY INTERACTIONS. WARM AND MUGGY CONDITIONS ARE
EXPECTED TO PERSIST...WITH TEMPERATURES RUNNING NEAR OR SLIGHT ABV
NORMAL NORMS.

&&

.MARINE...
A WEAK COLD FRONT WILL GRADUALLY SLIDE SOUTH OVER THE COASTAL
WATERS THIS EVENING...BECOMING STALLED OVERNIGHT. THIS WILL
PRODUCE MOSTLY LT TO OCCASIONALLY MDT ELY WINDS THROUGH EARLY
WEDNESDAY. AN ONSHORE FLOW WILL RESUME DURING THE DAY WEDNESDAY
AS HIGH PRES OVER THE PLAINS MIGRATES TOWARD THE EAST AND THE
FRONT SLOWLY LIFTS BACK TO THE NORTH OVER THE REGION. A LT TO MDT
ONSHORE FLOW WILL THEN PERSIST THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  84  67  83 /  50  30  30  40
LCH  69  83  71  83 /  30  30  20  30
LFT  69  85  70  84 /  40  30  20  30
BPT  71  82  73  83 /  40  30  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

PUBLIC...24
Hazardous weather outlook, May 12, 5:34 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 AM CDT TUE MAY 12 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-131045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
534 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS SHOULD MOVE BACK IN FROM THE WEST DURING
THE DAY TODAY. ADDITIONAL RAINFALL UP TO AN INCH EXPECTED THROUGH
TONIGHT. SOME THUNDERSTORMS COULD BRIEFLY REACH SEVERE
THRHESHOLDS. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN ALSO
BE EXPECTED IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IN THE OVERALL PATTERN WITH PERIODS OF SHOWERS AND
THUNDERSTORMS FROM UPPER LEVEL DISTURBANCES TRANSITING THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED DUE TO A MARGINAL RISK FOR SEVERE
TSTMS TODAY.

SWEENEY

In the hours before

Special weather statement, May 12, 3:40 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT TUE MAY 12 2015

LAZ052-074-122130-
EAST CAMERON-VERMILION-
340 PM CDT TUE MAY 12 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMERON PARISH...

AT 340 PM CDT...A STRONG THUNDERSTORM WAS NEAR ROCKEFELLER WILDLIFE
RANGE...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKEFELLER WILDLIFE RANGE.

LAT...LON 2965 9282 2985 9292 3003 9273 2971 9256
TIME...MOT...LOC 2040Z 244DEG 4KT 2977 9279

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:00 PM CDTCoastal Flood AdvisoryLCH6 hr
May 12, 6:05 PM CDTAreal Flood AdvisoryLCHJefferson55 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.